EP visit

ela-girl and randrews, you asked me to keep you posted on the EP visit. I can't seem to get the private messages working so I will post here. Visit went well, the ep says I have VVS. He is taking me off all meds and he raised my bpm to 70 (was 55)for now. I keep getting light headed or dizzy episodes caused by v v s and he feels that by raising the bpm that will help get me away from them. When I have not had any for awhile he will start lowering the bpm. If this does not work he said we can try some different meds, but cautioned me that finding one that works is hit or miss!


7 Comments

dizzy spells after PM

by CathrynB - 2007-05-02 04:05:46

Boatman: I'm reluctant to post on your situation because I don't enough about what I plan to say and may confuse the situation rather than help. But in light of Blake's challenge to us, I'll post anyway. To start, I don't know what VVS is. What I do know is, 2 weeks ago (2 1/2 months post op) I had my first dizzy spell since PM implant -- it lasted 3-5 seconds, I was walking at the time, and I had to sit down on the curb because I felt I might faint. I was out-of-state so called my EP's office, but he was on vacation. The On-call doc said go to the ER if I was really worried, otherwise just "take it easy" and perhaps don't drive. I've had no further problem. Monday I went to my EP for a 3-month post-op check and mentioned the dizzy spell. I was told it MIGHT have something to do with the timing of the pacemaker in sensing whether my ventricle is contracting at the right time. They made an adjustment to shorten the time between the PM sensing the need to send a ventricular pulse and the actual contraction -- saying perhaps it was too slow and caused the dizzy spell. I don't know if this makes sense, and whether it has any relation whatsoever to VVS. If this is of interest to you, post a response and I'd be happy to call my EP's office to get a more detailed explanation of what exactly they did and why. Usually I try to understand everything they do to me, but this one seemed complicated and I was more concerned about another issue I'm trying to get addressed. Anyway, I hope the higher bpm works for you! Take care, Cathryn

what is VVS?

by bambi - 2007-05-02 04:05:49

I get so confused with the initials of conditions! Forgive my ignorance - but what is VVS. I'm always asking the St. Jude reps when they're interrogating my PM what on earth all those initials mean! I, too had a recent check up, and was told they would be making some aggressive changes in my settings. I was complaining for some time of feeling like my heart was not in sync [well, worse than usual]. It felt like it got "snagged". After interrogating my PM, and running an EKG, my Dr. and the reps explained that the top part of my heart and the bottom part are always "fighting" against each other. They said my atrium was confusing the ventricles and causing my symptoms. They made the adjustments by pacing me 100% up top, and raising my resting rate, and BPM. they did other stuff, but I can't remember everything. I have had 2 pacemakers in 6 years, and I feel like I've always been symptomatic. I was also told,"you'll get used to it." But-- I never have! One thing I'm thankful for, though, is I'm not on any meds! Well, have a good day!
Bambi

What was done for my VVS

by bowlrbob - 2007-05-02 07:05:20

Boatman, I have VVS and passed out after my pacer was put in. At that time it was set at 50bpm. After that blackout the Dr. reset mine to 70 Bpm and then set the rate response mode to kick on after a 25 bpm drop. The pacer kicks me up to 100 bpm for two minutes and then goes back to the 70. I have not had any dizzy spells or blackouts since. Almost a year. I have never felt better. I do have to take a small amount of atenolol 25 mg. to keep my blood pressure down and it also helps regulate the heart and seems to keep the rate drops from happening quite as often. Bowlrbob

Thanks boatman

by randrews - 2007-05-02 07:05:28

It sounds like your visit was both good and bad. They did something to stop the spells, but it may not be the answer. Although raising your bpm should do the trick shouldn't it? That is the toughest part, all the not knowing for sure. I'm glad they are taking steps and maybe you wont need the meds. Thanks for letting us know how it went.
Cathryn, that info was really helpful. I'm going to mention it when I go back in. My dizzyness comes and goes. Last week was bad, this week is good.
I have never been tested for Vasol Vagol Syndrom. I wonder what symptoms they need to see before they test you.
Don't feel bad Bambi, I don't know half of what is said on this site. But it helps to communicate with others who care.
take care all,
Rusty

Thanks B-man!

by ela-girl - 2007-05-02 09:05:23

My pm is set at 60 bpm and I take Toprol XL 50mg each day. I pray having your bpm set to 70 does the trick. Medication is a pain (not to mention expensive)! I'm glad your doc thinks they know how to help with the VVS--it's a tricky one!

Happy pacing-
ela-girl

Thanks

by boatman50 - 2007-05-02 09:05:41

To all, thanks for the comments and interest.
Cathryn, Bambi, V V S is vaso vegal syncope or syndrom (not sure of the spelling and I have heard it both ways) which is a sudden drop in blood pressure. I have had these episodes since I got the pm, never had a problem before (until my heart stopped!) My lower chamber is not even paced but I will mention this to my EP in a month.
Randrews, maybe this is similar to what causes you to get dizzy. It seems that so many of us have the same conditions but there are very subtle differences. So our doctors all have different opinions. I don't think diagnosing these things is easy!
Bowlrbob, I hope this is the answer, the more active I have been the more often I get lightheaded. The doc thinks that when you get hit with this, you are more apt to get hit again. So by raising the threshold hopefully I can get away from them and in the future drop the bpm some.
Good luck to all and thanks! Boatman

The Key

by bowlrbob - 2007-05-03 01:05:38

Boatman, I believe the key is the rate drop response. Most new PM's have this feature. Ask your Dr. about it. I have about 30 to 40 a week. The rate drop responce keeps them from making me dizzy or blackng out. Bowlrbob

You know you're wired when...

You’re a battery-operated lover.

Member Quotes

I am active and healthy and have been given a second chance.